Hail, Pennington
- When
- June 9, 2:24 PM MST to 2:30 PM MST
- Where
- Pennington County, 3.83 mi NE of Rockerville
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.002, -103.310
A slow moving thunderstorm produced large hail and one to three inches of rain over the eastern slopes of the central Black Hills. Runoff on already saturated ground caused flash flooding along Spring Creek.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow moving thunderstorm produced large hail and one to three inches of rain over the eastern slopes of the central Black Hills. Runoff on already saturated ground caused flash flooding along Spring Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 1:24 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 224 PM MDT TUE JUN 9 2015 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 216 PM MDT TUE JUN 9 2015 BROAD UPPER RIDGING COVERS THE WESTERN 2/3 OF THE STATES...WITH A WEAK LOW OVER THE GREAT BASIN REGION AND A STRONGER LOW OFF THE COAST OF CALIFORNIA. SKIES ACROSS THE NORTHERN PLAINS ARE CLEAR EXCEPT FOR A FEW CUMULUS AND A WEAK SHOWER THAT POPPED UP OVER THE HILLS. SURFACE LOW IS OVER THE ND/MN BORDER...WITH COLD FRONT MOVING THROUGH NORTHWEST SD. AHEAD OF THE FRONT...WINDS ARE LIGHT AND TEMPS ARE RISING INTO THE 80S AND 90S...WARMEST ACROSS CENTRAL SD. UPPER RIDGE BREAKS DOWN TONIGHT AS LOW MOVES ONSHORE AND A COUPLE WAVES PUSH INTO THE NORTHERN PLAINS. FIRST WEAK WAVE APPROACHES FROM THE NORTHWEST TONIGHT...BRINGING SHOWERS AND THUNDERSTORMS TO NORTHEAST WYOMING AND THE BLACK HILLS...THEN EXPANDING INTO WESTERN SD...MAINLY THE NORTHWEST. EASTERLY WINDS TONIGHT WILL AID IN MOISTURE ADVECTION. LOWS WILL BE AROUND 60. A STRONGER WAVE WILL MOVE INTO THE REGION WEDNESDAY...BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS. EXPECT THE MAJORITY OF THUNDERSTORMS TO REMAIN ACROSS THE SOUTHWESTERN PORTION OF THE CWA WHERE THERE IS ABOUT 2500 J/KG MLCAPE. 0-6KM SHEAR THERE IS 25-30 KTS...SO THERE MAY BE A FEW STRONG TO SEVERE STORMS THAT DEVELOP...BUT OVERALL BELIEVE THE MAIN THREAT WILL BE HEAVY RAIN AND FLOODING POTENTIAL WEDNESDAY NIGHT. LOW-LEVEL JET INCREASES AS UPPER LOW CLOSES OFF OVER SOUTHWEST SD...BRINGING MORE MOISTURE INTO THE AREA. PWAT VALUES ARE 1-1.5 INCHES OVERNIGHT...HIGHEST ACROSS SOUTHWEST INTO CENTRAL SD...AND STORM MOTION IS WEAK. 1 TO 2 INCHES OF RAIN ARE POSSIBLE WEDNESDAY INTO THURSDAY. CONSIDERING ALREADY SATURATED GROUND...COLLABORATED WITH SURROUNDING OFFICES ABOUT POTENTIAL FLASH FLOOD WATCH. DUE TO UNCERTAINTIES IN LOCATION OF HIGHEST PRECIP AMOUNTS AT THIS POINT...THE CONSENSUS WAS TO HOLD OFF ON THE WATCH FOR NOW...BUT THIS WILL DEFINITELY NEED TO BE CONSIDERED IN THE NEAR FUTURE. HIGHS WEDNESDAY WILL RANGE FROM THE LOWER 70S ACROSS NORTHWEST SD TO THE LOWER 80S ACROSS NORTHEAST WY AND SOUTHERN SD. .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 216 PM MDT TUE JUN 9 2015 PCPN WILL CONTINUE INTO THURSDAY MORNING...BEFORE DIMINISHING THURSDAY AFTERNOON/NIGHT AS HIGH PRESSURE BUILDS INTO THE DAKOTAS. GENERALLY DRY WX THEN EXPECTED THROUGH FRIDAY. UNSETTLED CONDITIONS THEN RETURN FOR THE WEEKEND INTO EARLY NEXT WEEK AS SW FLOW ALOFT INCREASES WITH NEXT APPROACHING TROF. COOL CONDITIONS EXPECTED THURSDAY...WITH TEMPS SLOWLY WARMING THROUGH EARLY NEXT WEEK. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY ISSUED AT 216 PM MDT TUE JUN 9 2015 ISOLATED TSTM OVER THE BLKHLS THIS AFTN COULD BRING LOCAL MVFR CONDITIONS. A BETTER CHANCE OF SHRA/TSTMS WILL OCCUR LATE TONIGHT INTO WED MRNG MAINLY FROM NERN WY INTO NWRN SD. WHILE MOST CIGS WITH THIS PCPN WILL BE VFR...SOME LOCALIZED MVFR/IFR VSBYS EXPECTED. OUTSIDE OF ANY PCPN...VFR CONDITIONS EXPECTED THROUGH WED MRNG. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...POJORLIE LONG TERM...JOHNSON AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 343 AM MDT TUE JUN 9 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-101300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 343 AM MDT TUE JUN 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED STORMS ARE POSSIBLE ACROSS THE BLACK HILLS THIS AFTERNOON. THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. ANY ADDITIONAL RAINFALL TODAY AND TONIGHT MAY AGGRAVATE FLOODING CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA WEDNESDAY AND THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST SOUTH DAKOTA WEDNESDAY...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. FLOODING CONDITIONS WILL CONTINUE ACROSS PORTIONS OF THE WESTERN SOUTH DAKOTA THE NEXT FEW DAYS. ANY ADDITIONAL RAINFALL THROUGH THE WEEK MAY AGGRAVATE FLOODING CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT TUE JUN 9 2015
SDZ026-028-092145-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
315 PM MDT TUE JUN 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PENNINGTON COUNTY
UNTIL 345 PM MDT...
AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROCKERVILLE...OR 8 MILES SOUTHWEST OF RAPID CITY...MOVING SOUTHEAST
AT 20 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN RAPID CITY AND ROCKERVILLE.
LAT...LON 4399 10343 4405 10338 4398 10310 4396 10310
4385 10321
TIME...MOT...LOC 2114Z 300DEG 18KT 4398 10332
JOHNSONThe Rapid City radar (KUDX), 41 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Runoff from heavy rain caused quick rises along Spring Creek downstream of Sheridan Lake. Stream flows rose from 500 to 900 cubic feet per second in less than an hour. After the rain ended, the creek quickly receded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576259, 576261, 592017.